Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Hausdorff measures, dimensions and mutual singularity

Author: Manav Das
Journal: Trans. Amer. Math. Soc. 357 (2005), 4249-4268
MSC (2000): Primary 28A78; Secondary 28A80, 60A10
Published electronically: June 13, 2005
MathSciNet review: 2156710
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $(X,d)$ be a metric space. For a probability measure $\mu$ on a subset $E$of $X$ and a Vitali cover $V$ of $E$, we introduce the notion of a $b_{\mu}$-Vitali subcover $V_{\mu}$, and compare the Hausdorff measures of $E$with respect to these two collections. As an application, we consider graph directed self-similar measures $\mu$ and $\nu$ in $\mathbb{R}^{d}$ satisfying the open set condition. Using the notion of pointwise local dimension of $\mu$with respect to $\nu$, we show how the Hausdorff dimension of some general multifractal sets may be computed using an appropriate stochastic process. As another application, we show that Olsen's multifractal Hausdorff measures are mutually singular.

References [Enhancements On Off] (What's this?)

  • 1. Matthias Arbeiter and Norbert Patzschke, Random Self Similar Multifractals, Math. Nachr. 181 (1996), 5-42. MR 1409071 (97j:28016)
  • 2. P. Billingsley, Hausdorff Dimension in Probability Theory II, Ill. J. Math. 5 (1961), 291-298. MR 0120339 (22:11094)
  • 3. R. Cawley and R. D. Mauldin, Multifractal Decomposition of Moran Fractals, Adv. in Math. 92 (1992), 196-236. MR 1155465 (93b:58085)
  • 4. C. D. Cutler, A note on equivalent interval covering systems for Hausdorff dimension on $\mathbf{R}$, Int. J. Math. Math. Sci. 11 (1988), no. 4, 643-650. MR 0959443 (89h:28008)
  • 5. Manabendra Das, Pointwise Local Dimensions, Ph.D. Thesis, The Ohio State University, 1996.
  • 6. Manav Das, Binary Expansions and Multifractals, Fractal Frontiers, World Scientific Publishers, (1997), 131-139. MR 1636266 (99g:28008)
  • 7. Manav Das, Local Properties of Self-Similar Measures, Ill. J. Math. 42 (1998), no. 2, 313-332. MR 1612763 (99c:28012)
  • 8. Manav Das, Packings and Pseudo - Packings: Measures, Dimensions and Mutual Singularity, preprint.
  • 9. G. A. Edgar, Measure, topology, and fractal geometry, Springer-Verlag, New York, 1990. MR 1065392 (92a:54001)
  • 10. G. A. Edgar and R. D. Mauldin, Multifractal decomposition of digraph recursive fractals, Proc. Lond. Math. Soc. 65 (1992), 604-628. MR 1182103 (93h:28010)
  • 11. K. J. Falconer, Fractal geometry. Mathematical foundations and applications, John Wiley & Sons, Ltd., Chichester, 1990. MR 1102677 (92j:28008)
  • 12. T. C. Halsey, M. H. Jensen, L. P. Kadanoff, I. Procaccia and B. J. Shraiman, Fractal Measures and their singularities: The characterization of strange sets, Phys. Rev. A 33 (1986), 1141-1151. MR 0823474 (87h:58125a)
  • 13. J. E. Hutchinson, Fractals and self-similarity, Indiana Univ. Math. J. 30 (1981), 713-747. MR 0625600 (82h:49026)
  • 14. R. D. Mauldin and S. C. Williams, Hausdorff dimension in graph directed constructions, Trans. Amer. Math. Soc. 309 (1988), 811-829. MR 0961615 (89i:28003)
  • 15. Lars Olsen, Random Geometrically Graph Directed Self-Similar Multifractals, Pitman Research Notes in Mathematics Series, Vol. 307, Longman Scientific and Technical, 1994. MR 1297123 (95j:28006)
  • 16. L. Olsen, A multifractal formalism, Adv. in Math. 116 (1995), no. 1, 82-196. MR 1361481 (97a:28006)
  • 17. Yakov B. Pesin, Dimension Theory in Dynamical Systems: Contemporary Views and Applications, The University of Chicago Press, 1997. MR 1489237 (99b:58003)
  • 18. C. A. Rogers, Hausdorff Measures, Cambridge University Press, 1970. MR 0281862 (43:7576)
  • 19. A. Schief, Separation properties for self-similar sets, Proc. Amer. Math. Soc. 122 (1992), 111-115. MR 1191872 (94k:28012)
  • 20. E. Seneta, Non-negative Matrices, Wiley, 1973. MR 0389944 (52:10773)
  • 21. JingLing Wang, The open set conditions for graph directed self-similar sets, Random Comput. Dynam. 5 (1997), no. 4, 283-305. MR 1483871 (99g:28019)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 28A78, 28A80, 60A10

Retrieve articles in all journals with MSC (2000): 28A78, 28A80, 60A10

Additional Information

Manav Das
Affiliation: Department of Mathematics, The Ohio State University, Columbus, Ohio 43210
Address at time of publication: Department of Mathematics, University of Louisville, Louisville, Kentucky 40292

Keywords: Hausdorff measure, Vitali cover, multifractal, (strong) open set condition, stochastic process, stoppings
Received by editor(s): May 19, 1997
Published electronically: June 13, 2005
Article copyright: © Copyright 2005 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society